Texas, 2015Flash Flooding and Lightning Strike in Texas, May 21, 2015
May 21, 2015 · NWS CRP · 8 events in 6 counties and zones
A cold front moved into South Texas during the early morning hours of May 21st. Early morning thunderstorms produced flash flooding in the Laredo area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into South Texas during the early morning hours of May 21st. Early morning thunderstorms produced flash flooding in the Laredo area. Scattered thunderstorms formed along the cold front during the afternoon over the coastal plains. The storms produced flash flooding in the Coastal Bend during the afternoon. Roads were flooded in Corpus Christi, Portland, Gregory, and Port Aransas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 5:43 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, May 21, 5:43 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 AM CDT THU MAY 21 2015
.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
PREDOMINATE MVFR CEILINGS THIS MORNING ALONG WITH ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS GENERALLY WEST OF U.S. ROUTE 281.
ANTICIPATE SCT/NUMEROUS SHOWERS/THUNDERSTORMS WILL DEVELOP
AREAWIDE...ESPECIALLY OVER THE NORTHERN SECTIONS OF SOUTH
TEXAS. LOCALLY HEAVY RAINFALL WITH BRIEF IFR/LIFR CONDITIONS PSBL.
CONTINUE TO EXPECT AT LEAST ISOLD ACTIVITY...ESPECIALLY OVER THE
NRN SECTIONS...TONIGHT. GENERALLY LGT/MODERATE EAST FLOW EXPECTED
DRG THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT THU MAY 21 2015/
SHORT TERM (TODAY THROUGH FRIDAY)...THE GFS AND NAM DETERMINISTIC
SUGGEST THAT WEAK UPPER LEVEL DISTURBANCES/SHORTWAVES WILL MOVE
ACROSS THE REGION DRG THE PERIOD. CONCUR WITH THE NAM
DETERMINISTIC THAT A FRONT (PER MSAS) WL STALL ACRS THE NRN CWA
TODAY. FURTHER...THE NAM DEPICT HIGH PWAT VALUES DRG THE PERIOD.
ANTICIPATE PERSISTENT SCT/NUMEROUS CONVECTION DEVELOPING
NEAR/ALONG THE STALL BOUNDARY OVR THE NRN CWA. CONCUR WITH WPC
THAT THE RISK FOR EXCESSIVE RAINFALL IS SIGNIFICANT FOR MUCH OF
THE CWA. YET...WL RESTRICT RISK FOR FLASH FLOODING TO LOCATIONS
OVER THE NWRN SECTIONS ALONG THE FRONT AND OVER WEBB/DUVAL
COUNTIES BASED ON SREF OUTPUT. ISSUED A FFA FOR THE RIO GRANDE
PLAINS FOR TODAY. ALTHOUGH DID NOT EXTEND THE FFA BEYOND 00Z
FRIDAY...AT LEAST ISOLATED FLASH FLOODING MAY OCCUR
TONIGHT/EARLY FRIDAY GIVEN CONTINUED PROXIMITY OF THE STALLED
FRONT/UPPER DISTURBANCES/COPIOUS MOISTURE. THE RISK FOF FLASH
FLOODING MAY DECREASE BY FRIDAY AFTN AS THE FRONT IS EXPECTED TO
DISSIPATE/MOVE NORTH OF THE CWA (NAM DETERMINISTIC.)
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...BROAD MIDLEVEL RIDGING
EXITS EARLY IN THE EXTENDED. DESPITE THIS...LINGERING PWATS OF 1.7-
1.8 INCHES AND AVAILABLE INSTABILITY SHOULD ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE SATURDAY WITH
DIURNAL HEATING. IN THE MEAN TIME...FURTHER EASTWARD MOVEMENT IS
EXPECTED WITH THE LONGWAVE TROUGH THROUGH THE DESERT
SOUTHWEST...KICKING OFF SIERRA MADRE CONVECTION SATURDAY EVENING.
AND WITH THE UPPER JET SNEAKING IN FROM THE WEST WITH A DIFFLUENT
FLOW DEVELOPING ALONG THE RIO GRANDE SOUTH OF THE BIG BEND THROUGH
THE NIGHT...MODELS CONTINUE TO FORM A MCS MOVING INTO THE WESTERN
AREAS. SURFACE LOW ACROSS THE SOUTHERN HIGH PLAINS DEEPENS AND
PUSHES SLIGHTLY EASTWARD PULLING THE BULK OF THE MOISTURE AND
CONVECTION NORTHEAST SUNDAY AFTERNOON...HOWEVER THE DIFFLUENT FLOW
ALOFT SHOULD ALLOW FOR CONVECTION TO CONTINUE TO BUILD SOUTH AS IT
SLOWLY MOVES EAST THROUGHOUT THE DAY SUNDAY. CONCERN FOR STRONG TO
POSSIBLE SEVERE THUNDERSTOMS ALONG WITH HEAVY RAIN REMAINS A WITH
THIS EVENT. BY MONDAY...BEST DYNAMICS REMAIN NORTH AND EAST OF THE
AREA...BUT SIMILAR TO SATURDAY...RESIDUAL MOISTURE AND INSTABILITY
SHOULD ALLOW FOR ISOLATED TO SCATTERED DEVELOPMENT WITH DAYTIME
HEATING...ESPECIALLY ACROSS THE NORTHEASTERN ZONES TOWARD THE
NORTHERN COASTAL BEND AND VICTORIA CROSSROADS. BROAD RIDGING AND
SLIGHTLY DRIER CONDITIONS ARE EXPECTED BY TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 85 75 85 77 87 / 40 20 30 20 40
VICTORIA 84 72 84 75 85 / 50 30 40 10 40
LAREDO 87 73 89 76 91 / 50 50 40 30 30
ALICE 86 74 86 77 89 / 50 30 30 20 40
ROCKPORT 84 76 83 79 85 / 40 20 30 20 30
COTULLA 83 70 86 73 85 / 60 50 40 30 50
KINGSVILLE 87 75 86 77 88 / 40 20 30 10 30
NAVY CORPUS 83 77 83 78 85 / 40 10 20 20 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
DUVAL...LA SALLE...LIVE OAK...MCMULLEN...WEBB.
GM...NONE.
&&
WC/87...AVIATIONHazardous weather outlook, May 21, 4:56 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CDT THU MAY 21 2015
GMZ230-235-250-255-270-275-TXZ229>234-239>247-221100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CDT THU MAY 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY
OVER SOUTH TEXAS. LOCALLY HEAVY RAINFALL POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE RIO GRANDE PLAINS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED STORMS ARE POSSIBLE FRIDAY AND SATURDAY WITH A
BETTER CHANCE FOR STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT. SOME
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE. LOCALLY HEAVY RAINFALL
WILL BE ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY. ANY HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING OVER THE REGION DUE TO
SATURATED GROUND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
87/85
In the hours before
Special weather statement, May 21, 3:56 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
456 AM CDT THU MAY 21 2015
TXZ229-239-211045-
WEBB-LA SALLE-
456 AM CDT THU MAY 21 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB AND
WESTERN LA SALLE COUNTIES...
AT 455 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LAS VEGAS TO 6 MILES NORTHEAST OF
LIGHT TO 8 MILES NORTH OF LA ESPERANZA RANCH AIRPORT...AND MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
COTULLA...ENCINAL...GARDENDALE...ARTESIA WELLS AND WOODWARD.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2851 9910 2817 9907 2791 9932 2817 9964
2820 9961 2820 9940 2864 9940 2864 9935
TIME...MOT...LOC 0955Z 308DEG 25KT 2859 9940 2838 9938 2819 9953
87Special weather statement, May 21, 5:16 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
616 AM CDT THU MAY 21 2015
TXZ239-211200-
WEBB-
616 AM CDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...
AT 615 AM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF LAS
TIENDAS...OR 25 MILES NORTHWEST OF LAREDO...MOVING SOUTHEAST AT 30
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RANCHOS PENITAS WEST...COLUMBIA BRIDGE AND LAS TIENDAS.
LAT...LON 2790 9990 2801 9975 2780 9945 2764 9961
2764 9963 2763 9964 2764 9967 2765 9966
2767 9969 2765 9970 2766 9971 2772 9976
2774 9980 2778 9982 2776 9984 2779 9985
2780 9988 2784 9988 2788 9991
TIME...MOT...LOC 1115Z 307DEG 25KT 2784 9974
CBSpecial weather statement, May 21, 6:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
719 AM CDT THU MAY 21 2015
TXZ239-211245-
WEBB-
719 AM CDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEBB COUNTY...
AT 719 AM CDT...A STRONG THUNDERSTORM WAS NEAR EL CENIZO...OR 13
MILES SOUTHWEST OF LAREDO...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RIO BRAVO...EL CENIZO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2727 9949 2730 9949 2731 9950 2730 9953
2732 9953 2734 9951 2735 9951 2738 9949
2742 9949 2731 9938 2726 9945 2727 9947
TIME...MOT...LOC 1219Z 322DEG 25KT 2737 9961
HARTEvent by event
5 flash flood, 2 funnel cloud, 1 lightning. Local standard time, as filed.
Flash Flood, Webb
- When
- May 21, 6:50 AM CST to 7:30 AM CST
- Where
- Webb County, 1.23 mi W of Laredo Afb to 2.32 mi N of Laredo Link Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.530, -99.490
Several low water crossings were flooded after 1 and a half to 2 inches of rain fell in a short period of time. A few swift water rescues were performed.
Funnel Cloud, Goliad
- When
- May 21, 12:11 PM CST
- Where
- Goliad County, 2.83 mi SSW of Scurlock
- Reported by
- Amateur Radio
- Coordinates
- 28.640, -97.290
A funnel cloud occurred southeast of Goliad.
Lightning, Calhoun
- When
- May 21, 1:50 PM CST
- Where
- Calhoun County, 0.2 mi S of Port Lavaca
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.617, -96.630
Man was struck by lightning after seeking shelter from the thunderstorm outside a store near the 500 block of Benavides Street. The man was revived by CPR, but later died from his injuries on July 2nd.
Flash Flood, Nueces
- When
- May 21, 3:00 PM CST to 5:45 PM CST
- Where
- Nueces County, 1.39 mi SSW of North Beach to 1.05 mi NNE of Highway Vlg
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 27.802, -97.411
Heavy rainfall, ranging from 4 to 6 inches, fell in a short period of time over northern portions of Corpus Christi. Many intersections along Leopard, Agnes, and Staples Streets were flooded. Access roads along Interstate 37 and Crosstown Expressway were flooded. Several homes were flooded between North Padre Island Drive and Crosstown Expressway. Many cars were stalled in high water.
Flash Flood, San Patricio
- When
- May 21, 3:34 PM CST to 4:44 PM CST
- Where
- San Patricio County, 0.4 mi SSE of Taft to 1.72 mi NNE of Taft
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 27.974, -97.378
Flooding occurred along Reynolds Street in Taft. Water was high enough to reach half way up fire hydrants.
Funnel Cloud, Aransas
- When
- May 21, 3:59 PM CST
- Where
- Aransas County, 0.92 mi NW of Rockport
- Reported by
- County Official
- Coordinates
- 28.030, -97.060
A funnel cloud was sighted near Rockport.
Flash Flood, San Patricio
- When
- May 21, 4:11 PM CST to 4:51 PM CST
- Where
- San Patricio County, 0.79 mi NE of Portland Hunt Arpt to 2.27 mi ENE of Portland
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 27.887, -97.340
Many streets were flooded in Portland with water reaching the sidewalks in some |areas. Frontage roads along Highway 181 were flooded from Buddy Ganem Drive in Portland to Gregory. Highway 35 service road in Gregory was flooded with several cars stalled in high water.
Flash Flood, Nueces
- When
- May 21, 4:47 PM CST to 5:33 PM CST
- Where
- Nueces County, 0.91 mi NE of Port Aransas to 1.25 mi NNW of Port Aransas
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 27.840, -97.060
Public relayed pictures of flooding in Port Aransas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 21, 2015$128,000 · EF1 · 12 events
- Flash Flooding and Flood in Texas, May 21, 201510 events
- Flash Flooding and Damaging Wind in Texas, May 21, 2015$3,000 · 4 events
- Hail in Florida, May 21, 20151 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 21, 20151 in hail · 3 events
- Flash Flooding and Damaging Wind in Washington, May 21, 201561 kt wind · 3 events
- Winter Weather in Colorado, May 21 to 22, 20153 events
- Flash Flooding in Texas, May 21, 20152 events
- Damaging Winds in North Carolina, May 21, 201550 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, May 21, 201555 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201551 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581258, 581259, 581260, 581267, 581269, 581261, 581268, 581270.